Thunderstorm Wind, Brown
- When
- July 30, 4:10 PM CST
- Where
- Brown County, 2.15 mi WSW of (Anw)ainsworth Muni
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.570, -100.020
Public estimated 60 mph wind gusts near Johnstown.
Thunderstorms moved east across much of western and north central Nebraska during the afternoon and early evening. One of the stronger storms produced severe winds in Brown County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms moved east across much of western and north central Nebraska during the afternoon and early evening. One of the stronger storms produced severe winds in Brown County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 30, 2:01 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 301 PM CDT Sun Jul 30 2017 .SYNOPSIS... Issued at 300 PM CDT Sun Jul 30 2017 H5 analysis from earlier this morning had high pressure extending from Texas into California. A low amplitude ridge was noted over the western CONUS north to Alberta and Saskatchewan. East of this feature a closed low was located over Labrador Canada with a trough extending to the southwest along the east coast of the CONUS. A weak shortwave was noted over western South Dakota with a surface frontal boundary extending from west of Valentine to just east of Alliance. As was the case yesterday, the atmosphere is weakly capped and it has begun to break over the past hour with abundant cu and some isolated thunderstorms beginning to develop in the western sandhills. Under mostly cloudy skies this afternoon, 2 PM CDT readings ranged from 78 at O'Neill to 86 at Valentine. && .SHORT TERM...(This evening through Monday) Issued at 300 PM CDT Sun Jul 30 2017 Tonight and Monday...Thunderstorm chances are the main forecasting challenge over the next 24 hours. A similar setup is in place across western and north central Nebraska compared to yesterday. A surface boundary located over the northwestern forecast area will serve as the focal point for thunderstorm initiation. With a weak cap in place this should be ongoing by late afternoon across the western sandhills. Deep layer shear remains very weak this afternoon and a glance at the 12z KLBF RAOB sounding has wind speed of 10 KTS at 500 MB. With the weak wind shear, the threat for severe storms is minimal right now. The main hazard from any storms will be from heavy rain. This notion is supported by decent PWATS, forecast storm motion of under 15 KTS, and a skinny CAPE sounding from this morning's KLBF RAOB sounding. Forecast K indexes in the western CWA are in the lower 40s this afternoon and early evening, lending further support to the notion of heavy rain. As mentioned earlier, with weak shear present, storms will be loosely organized and isolated to scattered in nature. With that in mind, will keep pops in the 20-30 percent range. Additionally, storms are expected to dissipate this evening given the degree of weak forcing, limited shear and a lack of a low level jet tonight. A similar setup is expected for Monday afternoon with a surface boundary progged across the northwestern forecast area. A weak cap, abundant moisture and weak shear, will once again lead to the threat for heavy rain. The latest NAM12 solution has K indexes in the middle 40s in western Cherry county Monday afternoon. Will continue to hit this threat for heavy rain in the HWO. .LONG TERM...(Monday night through Sunday) Issued at 300 PM CDT Sun Jul 30 2017 Monday night through Wednesday night...Kind of sounding like a broken record here but the setup for Monday night to Tuesday night will be similar to the ongoing setup with the weather pattern remaining unchanged through Tuesday night. For Tuesday, there will be plenty of CAPE across western and north central Nebraska, a weak cap, very limited wind shear...you get the picture. We will see an increased threat for thunderstorms during the afternoon and evening hours. With K indexes in the lower 40s Tuesday afternoon, we could see some heavy rain as well. Highs Tuesday will be in the mid to upper 80s with lower to middle 80s for Wednesday. By Wednesday evening, a strong cold front will approach northern Nebraska, passing through the forecast area overnight. This feature will bring the best chance for widespread precipitation to the area Wednesday night. Thursday through Sunday...The before mentioned cold front will push well southeast of the forecast area Thursday with drier and much cooler air pushing into western and north central Nebraska for Thursday through Saturday. Highs will generally be in the mid to upper 70s with some lows touching the lower 50s by Friday morning. The next threat for precipitation will arrive possibly Saturday night into Sunday as a warm front lifts into the forecast area as the trough across the Great Lakes moves into eastern Canada. Temperatures will warm back into the 80s as we approach the second half of the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1206 PM CDT Sun Jul 30 2017 Convective development and low cloud potential have made for a difficult 18z TAF forecast for KLBF and KVTN. With respect to convection later this afternoon and evening, there is a boundary off to the west of Valentine and Ogallala Nebraska and believe this is where convection will fire early this afternoon. With no cap in place, thunderstorms should fire between 19 and 21z west of KVTN. However, there are little or no agreement between the short range model solutions on where and when this convection will fire. Placing a best guess on this, thunderstorms are expected to impact the KVTN terminal after 20z and 22z for the KLBF terminal. Will word this with a VCTS group given the low confidence in the forecast. Will allow mention of TSRAS to persist through 04z at the KLBF terminal and 02z at the KVTN terminal. Looking at the SREF and NAM12 time ht sections for overnight, the KLBF terminal has the best chance for stratus development and have inserted a mention of low clouds in the latest 18z forecast. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 309 PM CDT Sun Jul 30 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-312030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 309 PM CDT Sun Jul 30 2017 /209 PM MDT Sun Jul 30 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms are possible this evening across western and north central Nebraska roughly east of a line from cody to Lisco. Storms that develop are expected to remain below severe limits, however, they will be capable of producing heavy rain. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Thunderstorms are possible at times through Thursday across western and north central Nebraska. At this time, the threat for severe storms is low, however, heavy rain is possible. A more organized threat for thunderstorms exists Wednesday afternoon and Wednesday night across the outlook area. A cold front will push through the area Wednesday night. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
Special Weather Statement
National Weather Service North Platte NE
425 PM CDT SUN JUL 30 2017
NEZ006-008-302245-
Brown NE-Keya Paha NE-
425 PM CDT SUN JUL 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN AND CENTRAL
KEYA PAHA COUNTIES UNTIL 545 PM CDT...
At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wewela to Norden. These storms were nearly
stationary and intense rainfall is occurring.
2 inches of rainfall in an hour and Wind gusts up to 50 mph will be
possible with these storms.
Locations impacted include...
Springview, Norden, Burton, Meadville and North River Trail.
This includes the following highways...
Highway 183 between mile markers 210 and 225.
Highway 12 between mile markers 24 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4279 9948 4272 10011 4291 10018 4300 9986
4300 9963
TIME...MOT...LOC 2124Z 306DEG 4KT 4299 9969 4285 10008
CDCSpecial Weather Statement
National Weather Service North Platte NE
332 PM MDT SUN JUL 30 2017
NEZ094-302245-
Western Cherry NE-
332 PM MDT SUN JUL 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
445 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Merritt Reservoir, or 30 miles north of Mullen,
moving south at 15 mph.
2 inches of rainfall in an hour and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, Highway 97
crossing Big Creek and Sevenmile Hill.
This includes Highway 97 between mile markers 72 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4238 10137 4254 10117 4237 10097 4211 10098
4211 10138
TIME...MOT...LOC 2132Z 000DEG 15KT 4248 10117
CDCSpecial Weather Statement National Weather Service North Platte NE 335 PM MDT SUN JUL 30 2017 NEZ022-035-056-057-302245- Deuel NE-Arthur NE-Garden NE-Keith NE- 335 PM MDT SUN JUL 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARTHUR...NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 445 PM MDT... At 334 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Arthur to near Lewellen. Movement was south at 10 mph. 1 to 2 inches of rainfall in an hour and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Arthur, Lewellen, Lemoyne, Eagle Gulch Campground, Ruthon, Haythorn Lake, Clear Creek State Wildlife Management Area, Sand Puddin Lake, McKeag, Otter Creek Campground, Lake View Campground, Ash Hollow State Historical Park, Belmar, Bluewater Battlefield State Historical Park and Windlass Hill. This includes the following highways... Highway 61 between mile markers 101 and 132. Highway 92 between mile markers 115 and 136, and between mile markers 165 and 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4133 10154 4110 10212 4142 10227 4172 10162 TIME...MOT...LOC 2134Z 347DEG 10KT 4166 10166 4136 10217 CDC
Special Weather Statement National Weather Service North Platte NE 444 PM CDT SUN JUL 30 2017 NEZ006-008-009-302300- Brown NE-Rock NE-Keya Paha NE- 444 PM CDT SUN JUL 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...CENTRAL BROWN AND SOUTHEASTERN KEYA PAHA COUNTIES UNTIL 600 PM CDT... At 443 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles east of Springview to near Johnstown. Movement was southeast at 15 mph and intense rainfall is occurring. 2 inches of rainfall in an hour and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Ainsworth, Bassett, Long Pine, Johnstown, Keller Park State Recreation Area, Thomas Creek State Wildlife Management Area, Bobcat State Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope Peak and Moon Lake. This includes the following highways... Highway 183 between mile markers 181 and 209. Highway 20 between mile markers 228 and 262. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4267 9924 4233 10014 4272 10012 4280 9942 TIME...MOT...LOC 2143Z 307DEG 12KT 4284 9960 4265 10006 CDC
Special Weather Statement National Weather Service North Platte NE 509 PM CDT SUN JUL 30 2017 NEZ005-094-302300- Eastern Cherry NE-Western Cherry NE- 509 PM CDT SUN JUL 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL 600 PM CDT/500 PM MDT/... At 508 PM CDT/408 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Valentine National Wildlife Refuge to 17 miles west of Brownlee. Movement was southeast at 20 mph. 1 to 2 inches of rainfall in an hour and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Brownlee, Giant Hill and Highway 83 crossing the North Loup River. This includes Highway 83 between mile markers 168 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4225 10050 4211 10098 4239 10096 4251 10066 TIME...MOT...LOC 2208Z 337DEG 16KT 4247 10067 4236 10094 CDC
The North Platte radar (KLNX), 82 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
Public estimated 60 mph wind gusts near Johnstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705495.